C. Diff infections becoming more common, severe in children and elderly, Mayo Clinic finds

Clostridium difficile infections are becoming more common and more severe in hospitalized children and the elderly, in large part due to greater use of antibiotics, Mayo Clinic researchers report in studies being presented at the American College of Gastroenterology annual meeting. The bacterium, also known as C. difficile or C. diff, can cause an infection with symptoms ranging from diarrhea to life-threatening inflammation of the colon. It is the most common cause of diarrhea in hospitals and is linked to 14,000 U.S. deaths each year.

The Mayo study analyzed five years of data from the National Hospital Discharge Survey and found that of an estimated 13.7 million hospitalized children, the 46,176 with C. diff infections had significantly longer hospital stays, more instances of colectomy (partial or total removal of the colon), increased admission to long or short-term care facilities, and higher risk of death.

 

 

To learn more about clostridium difficile, watch Jon Rosenblatt, M.D., discuss the laboratory diagnosis of the infections in a Hot Topic presentation (link below). Dr. Rosenblatt is a professor of Medicine and Microbiology, as well as a consultant in the Division of Clinical Microbiology, at Mayo Clinic.

mayocliniclabs

Mayo Medical Laboratories

This post was authored by the Marketing Team at Mayo Medical Laboratories.

Responses

I had a home almost knee replacement. I was in a nursing home for 6 weeks. I was given antibiotics for weeks and than another. I could’t eat. I lost 30.8 pounds and still can keep nothing down. I am scared now . please let me know what to do. Yvette sanford. sarasota fl.

Ms. Sanford, please seek immediate care from your local health care provider. If this is not an option, please visit your local emergency room for treatment.

Comments are closed.